Clinical–Pathological Conference Series from the Medical University of Graz
Case No. 151: 19-year-old student from Albania with emergency admission due to shock
Presentation of case
Dr. S. Horn
On the day of admission, the previously healthy 19-year-old student from Albania felt sick and vomited three times. She experienced a hot flash, flickering in the visual field, and a macular rash on her abdomen, followed by loss of consciousness. The emergency physician gave her a Glasgow Coma Score (GCS) of 3. On route to the hospital, she became hypotensive. When the electrocardiography showed tachycardic supraventricular arrhythmia and fibrillation, cardioversion was performed. She was then hemodynamically stable on admission to the intensive care unit but subsequently developed fever and laboratory evidence of inflammation. Intravenous antibiotic therapy (ampicillin and sulbactam) was begun. A drug screen of her urine was positive for methamphetamine, but she later denied any drug abuse and could not imagine how she could have tested positive for the drug. Selected laboratory results: day of admission: leukocytes 17.8 G/l (normal 4.4 -11.3); 70 % neutrophils, 2 % eosinophils; C-reactive protein (CRP) 8 mg/l (normal 0 -5). Day 4 after admission: leukocytes 9.0 G/l; 67 % neutrophils, 17 % eosinophils (absolute eosinophil count 1.6 G/l, normal up to 0.7); CRP 42 mg/l. The patient was extubated on the second day and transferred to a regular ward on the fourth day. Abdominal ultrasonography revealed a cystic lesion (diameter 6 cm) in the right lobe of the liver and another cystic lesion (diameter 5 cm) in the left lobe (Fig. 1 ). A dermatologist diagnosed urticaria, presumably as a drug reaction.